In a critical advisory, healthcare professionals are being urged to exercise utmost caution when prescribing fluoroquinolone antibiotics (ciprofloxacin, delafloxacin, levofloxacin, moxifloxacin, ofloxacin). This class of antibiotics, while effective, carries a substantial risk of enduring and potentially irreversible side effects. It is imperative that these medications are reserved for specific cases, and that patients and practitioners remain vigilant to safeguard against serious adverse reactions.
Understanding the Risks: Fluoroquinolones, whether administered orally, by injection, or inhalation, have been associated with prolonged, often persisting for months or even years, disabling side effects. These adverse reactions can impact a range of bodily systems, organs, and senses. Despite new restrictions and precautions implemented in 2019, recent data shows a consistent prescribing pattern of fluoroquinolones in the UK, prompting a call for heightened awareness among healthcare providers.
Guidance for Healthcare Professionals:
Early Intervention is Crucial: It is imperative to discontinue fluoroquinolone treatment at the earliest signs of a serious adverse reaction, including any indications of tendon pain or inflammation.
Avoidance in Specific Cases: Avoid prescribing fluoroquinolones for non-severe or self-limiting infections, and for mild to moderate infections (e.g., acute exacerbation of chronic bronchitis, chronic obstructive pulmonary disease) unless other antibiotics specifically recommended for these conditions are deemed unsuitable.
Patient Considerations: Special care should be exercised when prescribing fluoroquinolones to individuals over 60 years of age, those with renal impairment, or those who have undergone solid-organ transplants due to their heightened risk of tendon injury.
Cautious with Co-administration: Avoid pairing corticosteroids with fluoroquinolones, as the combination may exacerbate fluoroquinolone-induced tendinitis and tendon rupture.
Report Adverse Reactions: Any suspected adverse reactions to fluoroquinolone antibiotics should be promptly reported through the Yellow Card website or app.
Patients taking fluoroquinolone antibiotics (ciprofloxacin, delafloxacin, levofloxacin, moxifloxacin, ofloxacin) are advised to be vigilant for potential side effects and promptly notify their healthcare provider if any alarming symptoms arise.
If any of the following signs emerge, immediate medical attention is advised:
Tendon pain or swelling.
Joint pain or swelling.
Abnormal sensations, weakness, or difficulty walking.
Severe fatigue, mood changes, or sleep disturbances.
Changes in vision, taste, smell, or hearing.
Conclusion: As healthcare professionals, it is our collective responsibility to prioritize patient safety. By heeding this advisory and carefully considering the use of fluoroquinolones, we can mitigate the risk of long-lasting and irreversible side effects, ensuring the well-being of those under our care. The importance of informed and thoughtful prescription practices cannot be overstated, and together, we can make a significant impact on patient outcomes.
You can read more about this update here: